Ohio, 2024

Damaging Winds in Ohio, June 18, 2024

June 18, 2024 · NWS PBZ · 2 events in 1 county or zone

orographic effects, and a minefield of outflow boundaries from the previous days storms resulted in scattered strong to severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Despite an amplifying strong eastern CONUS the ridge...orographic effects, and a minefield of outflow boundaries from the previous days storms resulted in scattered strong to severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 18, 1:45 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 18, 1:45 PM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
245 PM EDT Tue Jun 18 2024

.SYNOPSIS...
A dangerous heat wave will impact the region this week. A Heat
Advisory and Excessive Heat Warning are in effect through Friday.
This event is highly unusual for our region and could be worse
than the 1994 heat wave.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
KEY MESSAGES:

- Excessive Heat Warning was issued for the urban areas of
  western PA; Heat Advisory continues elsewhere.
- Heat index values could range from 100F to 110F.
- Isolated to scattered downbursts are possible once again this
  afternoon.
- Isolated flash flooding may occur with slow training storms.

-------------------------------------------------------------------

2PM Update:

The Heat Advisory for the Pittsburgh metro region have been
upgraded to an Excessive Heat Warning due to urban heating
impacts and prolonged period of historic heat. This event may be
comparable to the 1994 heat wave or worse and needs to be taken
seriously.

Previous Discussion:

The ridge will continue to amplify today, with surface high
pressure centered off the east coast. Rising heights aloft
should boost temperatures to range between the mid-90s to
upper-90s. Isolated thunderstorms may disturb the heat process.
However, due to the potential of downbursts today, the impacts
may be considered worse due to potential power outages.

Despite strong subsidence from the ridge, orographic effect,
and a minefield of outflow boundaries from Monday's storms,
isolated to scattered thunderstorms are likely again today.
Rapid destabilization resulting from strong surface heating
along with weak shear will favor downbursts once again, with
potential for severe winds. The Storm Prediction Center (SPC)
continues to highlighted much of the region in a Marginal (1/5)
risk. Along with strong winds, PWAT values are abnormally high
(PIT 12Z sounding measured 1.80", while the climatological
average suggests values of 1.12") and with weak flow flash
flooding could be problematic.

Given the unknowns of initiation and complexity of the outflow
boundaries currently lying across the area, location and
coverage of storms is difficult to pinpoint. Best timing once
again appears to be in the mid/late afternoon, with storms
quickly diminishing in the evening hours.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
KEY MESSAGES:

- Heat continues to build with probabilities pointing to
  Thursday and Friday being the hottest days of the week.
- Chances for afternoon convection decreases.

-------------------------------------------------------------------

The ridge becomes centered over the region by Wednesday, with
ensembles continuing to show heights of 597-599dm. With surface
high pressure centered a little farther west, the threat for
convection will be decreased Wednesday afternoon, through
ensembles do indicate low-end probabilities mainly north and
west of Pittsburgh. For this reason, did introduce low-end PoPs
primarily across the I-80 corridor for Wednesday afternoon.
Probabilities for storms look even lower on Thursday and Friday
afternoons, but remain non-zero. Focus again would likely be
north of Pittsburgh.

With similar conditions, temperatures on Wednesday look to be
similar to Tuesday. Probabilities for high temperatures > 95
both Thursday and Friday are the highest of the week, though the
ridge will begin to break down on Friday. The higher
probabilities are also more widespread Thursday and Friday, with
much of the area in the 50-85% range both days.

Elevated high temperatures and dewpoints will keep heat indices
at and above 100 through the period. Low temperatures will also
remain elevated with the probability > 70 around 50-80% both
nights.

Considering heat effects will be cumulative, late week looks
particularly dangerous. The early season event, and temperatures
increasing slightly each day, will compound any existing heat
issues.

Potential impacts include heightened heat-related illnesses and
power grid issues with increased demand. It is strongly
encouraged to know where cooling shelters are located and stay
hydrated. There may be little relief at night. Make a list of
friends and family to check on and help them prepare.
Prolonged exposure to excessive heat was the primary cause of
weather-related fatalities in 2023.

Please see the Climate section below for more numerical details on
the kinds of records that may be in jeopardy.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
KEY MESSAGES:

- Hot temperatures continue into the weekend, but the heat wave
  will begin to break.
- Cooler temperatures are possible, at least temporarily by
  early next week.

-------------------------------------------------------------------

The upper level ridge will break down this weekend and become
suppressed well to the south as an upper trough crosses the
Great Lakes. However, ensembles indicate this is unlikely to
have a significant impact on Saturday's temperatures, with hot
weather continuing into the first half of the weekend.

Ensembles show good agreement on the upper trough crossing into
the Great Lakes by Sunday, which should finally bring relief
from the heat and an increase in rain probabilities. At present,
Sunday's temperatures still appear well above average, but much
more tolerable than prior days. Post frontal cold advection on
Monday may finally drop temperatures back to a semblance of
normal, at least temporarily.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Any impacts to terminals today will be solely due to
thunderstorms. Convection is expected initiate mid afternoon and
persist into the late afternoon and evening. With a pulse
convective mode, outflows boundaries will be the biggest
concern. Opted to maintain VCTS to all terminals today to
account for the uncertainty in location ands timing. Once again,
conditions due to fog overnight will be dependent on location
of convection. Expect light and variable winds through the day
with the exception of thunderstorms.

.Outlook...
High probability for VFR and dry weather through the week as
strong ridging develops aloft.

The only variance may come with isolated afternoon convection
on Wednesday, but upper ridging should suppress coverage and
potential initiation.

&&

.CLIMATE...
The area has the potential to break various heat-related
records.

There is low probability that climate sites approach the
highest temperatures recorded in the 21st century:

Pittsburgh, PA:       98F  (7/7/2012)
Wheeling, WV:         98F  (7/7/2012)
Morgantown, WV:       101F (7/7/2012)
New Philadelphia, OH: 101F (7/7/2012)
Zanesville, OH:       101F (7/7/2012)
DuBois, PA:           101F (7/22/2011)

There is a modest probability many June all-time temperature
records may be at stake:

Pittsburgh, PA:       98F  (1988)
Wheeling, WV:         100F (1933)
Morgantown, WV:       99F  (1893)
New Philadelphia, OH: 99F  (1988)
Zanesville, OH:       101F (1988,1934)
DuBois, PA:           92F  (1969)

Daily high maximum (left) and high minimum (right) temperature
records are at stake for:

Tuesday, June 18th
Pittsburgh, PA:       97F  (1994)     73F  (1905)
Wheeling, WV:         95F  (1944)     71F  (2018)
Morgantown, WV:       95F  (1994)     70F  (2018)
New Philadelphia, OH: 95F  (1994)     72F  (2017)
Zanesville, OH:       99F  (1944)     73F  (1944)
DuBois, PA:           89F  (2018)     69F  (2018)

Wednesday, June 19th
Pittsburgh, PA:       97F  (1994)     74F  (1905)
Wheeling, WV:         95F  (1933)     70F  (2021)
Morgantown, WV:       94F  (1994)     72F  (2018)
New Philadelphia, OH: 92F  (1994)     70F  (2018)
Zanesville, OH:       94F  (1994)     75F  (1897)
DuBois, PA:           87F  (2001)     66F  (1975)

Thursday, June 20th
Pittsburgh, PA:       95F  (1994)     78F  (1924)
Wheeling, WV:         97F  (1933)     70F  (1924)
Morgantown, WV:       99F  (1893)     75F  (1924)
New Philadelphia, OH: 95F  (1994)     71F  (2009)
Zanesville, OH:       98F  (1934)     75F  (1924)
DuBois, PA:           89F  (1991)     66F  (1996)

Friday, June 21st
Pittsburgh, PA:       95F  (1933)     73F  (1934)
Wheeling, WV:         99F  (1933)     69F  (2016)
Morgantown, WV:       95F  (1953)     72F  (1988)
New Philadelphia, OH: 94F  (1994)     72F  (2016)
Zanesville, OH:       97F  (1988)     72F  (1997)
DuBois, PA:           89F  (1991)     68F  (1988)

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 8 PM EDT Friday for PAZ007>009-013-015-016-
     022-031-074-076>078.
     Excessive Heat Warning until 8 PM EDT Friday for PAZ014-020-
     021-029-073-075.
OH...Heat Advisory until 8 PM EDT Friday for OHZ039>041-048>050-
     057>059-068-069.
WV...Heat Advisory until 8 PM EDT Friday for WVZ001>004-012-021-
     509>511.

&&

SYNOPSIS...Hefferan
NEAR TERM...Hefferan
SHORT TERM...Rackley/22
LONG TERM...Rackley/34
AVIATION...Shallenberger
CLIMATE...Hefferan
Hazardous weather outlook, Jun 18, 11:41 AM EST, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1241 PM EDT Tue Jun 18 2024

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013-015-016-022-031-
074-076>078-WVZ001>004-012-021-509>511-191645-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Clarion-Jefferson PA-Armstrong-Greene-
Higher Elevations of Westmoreland-Higher Elevations of Fayette-
Indiana-Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-
Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
1241 PM EDT Tue Jun 18 2024

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT FRIDAY...

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ512>514-191645-
Eastern Preston-Western Tucker-Eastern Tucker-
1241 PM EDT Tue Jun 18 2024

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ014-020-021-029-073-075-191645-
Butler-Beaver-Allegheny-Washington-Westmoreland-Fayette-
1241 PM EDT Tue Jun 18 2024

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT FRIDAY...

This Hazardous Weather Outlook is for southwest Pennsylvania and
western Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Hefferan

In the hours before

Local storm report, Jun 18, 2:02 PM EST, 47 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
302 PM EDT Tue Jun 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 PM     Extreme Heat     New Castle Airport      41.03N 80.42W
06/18/2024  M100 F           Lawrence           PA   AWOS

            Apparent Temperature.

0153 PM     Extreme Heat     New Philadelphia Airpor 40.47N 81.42W
06/18/2024  M102 F           Tuscarawas         OH   ASOS

            Heat Index.

0140 PM     Extreme Heat     Burton                  39.66N 80.38W
06/18/2024  M105 F           Monongalia         WV   Mesonet

            Heat Index.

1230 PM     Extreme Heat     Irwin                   40.34N 79.70W
06/18/2024  M105 F           Westmoreland       PA   Mesonet

            Heat Index.

0152 PM     Extreme Heat     1 NNE New Kensington    40.80N 79.55W
06/18/2024  M105 F           Armstrong          PA   Mesonet

            Heat Index.

0220 PM     Extreme Heat     Imperial                40.44N 80.22W
06/18/2024  M105 F           Allegheny          PA   Mesonet

            Apparent Temperature.

1155 AM     Extreme Heat     Brighton Township       40.71N 80.38W
06/18/2024  M106 F           Beaver             PA   Mesonet

            Apparent Temperature.

0132 PM     Extreme Heat     Merrell Ridge           39.61N 81.17W
06/18/2024  M106 F           Monroe             OH   Mesonet

            Apparent Temperature.

1155 AM     Extreme Heat     1 WSW Plum              40.49N 79.78W
06/18/2024  M107 F           Allegheny          PA   Mesonet

            Heat Index.

&&

Craven
Local storm report, Jun 18, 2:18 PM EST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
318 PM EDT Tue Jun 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     Tstm Wnd Dmg     West Sabraton           39.62N  79.92W
06/18/2024                   Monongalia         WV   911 Call Center

            Wires down on Eljadid Street near KFC.

&&

Event Number PBZ2405619

SKH
Local storm report, Jun 18, 2:20 PM EST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
320 PM EDT Tue Jun 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     Tstm Wnd Dmg     West Sabraton           39.62N  79.92W
06/18/2024                   Monongalia         WV   911 Call Center

            Wires down on Earl L Core Road near County Schools
            Administrative Office.

&&

Event Number PBZ2405620

SKH
Local storm report, Jun 18, 2:25 PM EST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
325 PM EDT Tue Jun 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     Tstm Wnd Dmg     Richard                 39.61N  79.90W
06/18/2024                   Monongalia         WV   911 Call Center

            Number of trees down on Brookhaven Road.

&&

Event Number PBZ2405645

SKH
Local storm report, Jun 18, 2:26 PM EST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
326 PM EDT Tue Jun 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     Tstm Wnd Gst     Morgantown Airport      39.65N 79.92W
06/18/2024  M59 MPH          Monongalia         WV   ASOS

&&

Craven
Local storm report, Jun 18, 2:31 PM EST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
331 PM EDT Tue Jun 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     Extreme Heat     Wheeling Airport        40.17N 80.65W
06/18/2024  M100 F           Ohio               WV   ASOS

            Apparent Temperature.

0256 PM     Extreme Heat     Washington County Airpo 40.14N 80.29W
06/18/2024  M100 F           Washington         PA   AWOS

            Apparent Temperature.

0253 PM     Extreme Heat     Zanesville Airport      39.95N 81.90W
06/18/2024  M101 F           Muskingum          OH   ASOS

            Apparent Temperature.

0256 PM     Extreme Heat     Butler County Airport   40.77N 79.95W
06/18/2024  M101 F           Butler             PA   AWOS

            Apparent Temperature.

0235 PM     Extreme Heat     Cambridge Airport       39.98N 81.58W
06/18/2024  M102 F           Guernsey           OH   AWOS

            Heat Index.

0253 PM     Extreme Heat     New Philadelphia Airpor 40.47N 81.42W
06/18/2024  M102 F           Tuscarawas         OH   ASOS

            Apparent Temperature.

0255 PM     Extreme Heat     Cambridge Airport       39.98N 81.58W
06/18/2024  M102 F           Guernsey           OH   AWOS

            Apparent Temperature.

0255 PM     Extreme Heat     Wintersville            40.37N 80.70W
06/18/2024  M102 F           Jefferson          OH   AWOS

            Apparent Temperature.

0255 PM     Extreme Heat     Beaver Falls Airport    40.77N 80.40W
06/18/2024  M104 F           Beaver             PA   AWOS

            Apparent Temperature.

0255 PM     Extreme Heat     Carnegie                40.40N 80.10W
06/18/2024  M107 F           Allegheny          PA   Mesonet

            Apparent Temperature.

0230 PM     Extreme Heat     West Sunbury            41.06N 79.90W
06/18/2024  M108 F           Butler             PA   Mesonet

            Heat Index.

&&

Craven

The radar

The Pittsburgh radar (KPBZ), 80 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbiana

When
June 18, 2:49 PM EST
Where
Columbiana County, 1 mi N of Homeworth
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.840, -81.070

Several trees uprooted, many large limbs down and outdoor items blown about, and power outages.

Thunderstorm Wind, Columbiana

When
June 18, 2:50 PM EST
Where
Columbiana County, 1 mi N of Homeworth
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.840, -81.070

Tress and lines down in Homeworth.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1197759, 1197761.